Drugs Warning: - Girl, 17, dies in Glasgow.

Feb 3, 2014 – 17:30

Firstly, the thoughts from all of us at West Coast EMS go out to the family and friends going through such a tragic event. 

We would also like to appreciate our emergency medical staff on scene involved in caring for and fighting for the young girl’s life as she became unwell at a Glasgow nightclub, as well as the outstanding help from stewards and security staff. We wish to give respect to the family and limit comment on the incident.

Please, keep safe folks and look at the guidance below – Safe drug use – what is PMA? – by NHS Greater Glasgow & Clyde on the dangers of ecstasy pills in circulation and how to take pills safely should you choose to. We do not condone the consumption of any illegal substances or legal highs, however, we believe in promoting safe recreational drug use and a safer night-life to those who choose to.

You can’t tell what’s in it just by looking at it.

Drugs Warning from Police Scotland and NHS

Published 02 February 2014

Mortal Kombat Tablet

“Police Scotland, NHS Greater Glasgow and NHS Ayrshire and Arran are issuing a warning about the dangers of drugs after a 17 year-old woman fell ill at a Glasgow nightclub and died on Sunday 2 February 2014. It’s unclear at this stage what caused her death and a post mortem examination will be carried out in due course.

However, a further four people were admitted to hospital when they became ill after taking drugs. An investigation is underway and although the inquiry is at an early stage enquiries so far have revealed that a red ‘mortal kombat’ tablet with a dragon stamped on it could be the common link between these incidents.
Further to the 17 year-old woman being admitted to hospital, a further three men and one woman were also admitted to hospitals in separate incidents in Glasgow and Ayrshire, as they began to feel unwell after taking drugs. One woman, aged 19 was admitted to the Glasgow Royal Infirmary and three men aged 18, 26 and 27 were admitted to Crosshouse Hospital in Kilmarnock.

Police Scotland continues to work with its partner agencies including health officials and medical staff in connection with this investigation.

Detective Inspector Sharon MacGregor said: “I can’t stress enough how dangerous drugs are, sadly a young woman has died and several other young people are ill in hospital. Illicit drugs are unstable, unpredictable and extremely dangerous as this outcome shows, often the content of the drugs is unknown but they could contain dangerous chemicals and people need to understand the devastating effect they can have. I would strongly advise people to avoid illicit drugs and report any information to the police.”

Glasgow Royal Infirmary Clinical Director of Emergency Medicine, Dr Alastair Ireland said: “We are deeply concerned about people taking this dangerous drug and cannot stress enough the effects they can cause including death. I would urge anyone who has taken one of these tablets and begins to feel unwell to seek immediate medical help.”

Mr James Stevenson, A& E Consultant with Ayrshire and Arran added: “People who choose to take drugs are playing Russian roulette with their life. They have no way of knowing what they are taking, and as a result, some of them will die. I would appeal to young people, don’t believe what you’re being told by someone giving you drugs – there’s no such thing as a safe, illicit drug, you could be swallowing anything. You can’t tell what’s in it by looking at it.”

-Police Scotland – Drugs Warning from Police Scotland and NHS – 02/02/2014 – http://www.scotland.police.uk/whats-happening/news/2014/january/drugs-warning-glasgow

Safe Drug Use

  • Know what you’re taking and start small.
  • Start with half a pill and give it an hour or two.
  • Ensure you are hydrated and have eaten prior to consumption. However, too much fluids can be fatal.
  • Avoid mixing with Alcohol and other substances! These do NOT mix well with PMA/PMMA (or most drugs) and provide unpleasant effects.
  • Be in a safe environment with trusted friends who can ensure your safety.

The majority of ‘PMA Cases’ we have seen are those who have not felt the effects in their usual time, taking more as the effects are not felt quick enough. Temperature rises unnoticed as you become dehydrated. This can and often becomes fatal as pulse, blood pressure, respirations and temperature increase drastically with serious risk of cardiac arrest, seizure, internal bleeding and brain haemorrhage.

See the advice below from NHS Greater Glasgow & Clyde on safe drug use and know the facts. Be safe!

-The team at West Coast EMS.